Alert archive / Arizona / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 47, NWS Phoenix, AZ

September 15, 2007Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 15, 2007, 1:28 PM MST for Maricopa County, Arizona. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2007, 1:28 PM MST (20:28 UTC)
Expired
Sep 15, 2007, 2:30 PM MST
In force
62 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 101 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 8.5 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2007-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2007-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
209 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
2622 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 152031
SVRPSR
AZC013-152130-
/O.NEW.KPSR.SV.W.0047.070915T2028Z-070915T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
128 PM MST SAT SEP 15 2007

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF GILA BEND...

* UNTIL 230 PM MST

* AT 128 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE 
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. IN ADDITION...DENSE 
  BLOWING DUST MAY ACCOMPANY THIS SEVERE STORM WITH VISIBILITIES 
  POSSIBLY REDUCED TO NEAR ZERO. THESE STORMS WERE GENERALLY ALONG
  AND SOUTH OF INTERSTATE 8 AT 128 PM...BUT WERE EXPECTED TO MOVE
  NORTH OF THE FREEWAY DURING THE NEXT HOUR. THE INDIVIDUAL STORMS 
  WERE MOVING NORTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  BOSQUE...BIG HORN...COTTON CENTER...FREEMAN AND ESTRELLA. 

LAT...LON 3327 11287 3321 11221 3283 11221 3253 11276
      3253 11314
TIME...MOT...LOC 2028Z 225DEG 20KT 3279 11262

$$

ESTLE
1 follow-up statement
000 
WWUS55 KPSR 152109
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
206 PM MST SAT SEP 15 2007

AZC013-152130-
/O.CON.KPSR.SV.W.0047.000000T0000Z-070915T2130Z/
MARICOPA AZ-
206 PM MST SAT SEP 15 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MST
FOR SOUTH CENTRAL MARICOPA COUNTY...

AT 204 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM NEAR GILA BEND...AND A SECOND NEAR 
FREEMAN...BOTH ALONG INTERSTATE EIGHT. THESE STORMS ARE CAPABLE OF 
PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
PEOPLE DRIVING ALONG INTERSTATE EIGHT FROM FREEMAN TO WEST OF GILA 
BEND SHOULD BE PREPARED FOR AREAS OF DENSE BLOWING DUST...HEAVY 
RAINFALL...AND STRONG TO SEVERE WINDS. IT WOULD BE WISE TO WAIT 
UNTIL THE STORM PASSES AS OPPOSED TO ATTEMPTING TO DRIVE THROUGH IT. 
THESE STORMS WERE MOVING NORTHEAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FREEMAN

LAT...LON 3253 11314 3293 11299 3305 11222 3283 11221
      3253 11276
TIME...MOT...LOC 2106Z 225DEG 20KT 3294 11244

$$

INIGUEZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 10:15 AM MST, 3 hours 13 minutes earlier.

Area forecast discussion, Sep 15, 10:15 AM MST, 3 hours 13 minutes before
AZZ020>028-CAZ030>033-160000-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1015 AM MST SAT SEP 15 2007

.SYNOPSIS...
A PACIFIC LOW PRESSURE SYSTEM WILL SLOWLY MOVE INTO THE WESTERN
STATES...INCLUDING ARIZONA...THIS WEEKEND AND ON MONDAY. INCREASING
MOISTURE FROM MEXICO WILL SPREAD INTO ARIZONA TODAY...WITH
ADDITIONAL MOISTURE SUNDAY AND SUNDAY NIGHT. AS A RESULT...A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS SOUTHWEST
AND SOUTH CENTRAL ARIZONA THIS AFTERNOON AND EVENING...WITH A BETTER
CHANCE SUNDAY AFTERNOON THROUGH EARLY MONDAY ALONG A WEAK COLD
FRONT. DRIER WEATHER WILL RETURN NEXT WEDNESDAY THROUGH FRIDAY...
ALONG WITH NEAR NORMAL TEMPERATURES.

&&

.SHORT TERM...
TODAY THROUGH MONDAY...
VIS SATELLITE IMAGERY TODAY COMPARED WITH YESTERDAY AT THIS TIME NOT
ALL THAT DIFFERENT...EXCEPT FOR A FEW MORE CLOUDS OVER OUR FAR ERN
CWA THIS MORNING. THIS CLOUDINESS IS INDICATIVE OF A MID-LEVEL
MOISTURE INCREASE THAT OCCURRED OVERNIGHT FROM CONVECTION S OF THE
BORDER. LATEST K1Y7 SOUNDING THIS MORNING IS NOW UP TO 1.33 INCHES
PWATER...WITH SURFACE DEWPOINTS ACROSS THE CWA NOW WELL INTO THE
50S...EXCEPT 60S AND LOWER 70S OUT W. MEANWHILE...TAKING A LOOK AT
THE WATER VAPOR IMAGERY...WE CAN CLEARLY SEE A SHORTWAVE TROUGH DOWN
IN THE SCNTRL GULF OF CA. 12Z MODELS MOVE THIS FEATURE N/NEWD WITH
TIME...WITH THE GFS HINTING AT THE POTENTIAL FOR A LARGE CONVECTIVE
COMPLEX DEVELOPING SOMEWHERE OVER FAR SRN AZ LATE TODAY. IF THIS
OCCURS...WE WOULD NEED TO BE ON THE WATCH FOR SOME OUTFLOW
BOUNDARIES AND POTENTIAL DUST STORMS IN OUR ERN LOWER DESERTS THIS
EVENING. ALSO...WITH THE AMS JUICING UP NICELY...WE SHOULD SEE A
PRETTY DRAMATIC INCREASE IN TSTMS ACROSS MAINLY THE AZ PORTION OF
THE CWA BY SUNDAY AFTN/EVE...CONTINUING PERHAPS INTO MONDAY. MAYBE
EVEN SOME SEVERE WX WITH THIS TRANSITION EVENT/COOL FRONTAL PASSAGE.
TO BE SURE...IT APPEARS WE ARE HEADED INTO A FAIRLY ACTIVE COUPLE OF
DAYS. CURRENT FORECASTS APPEAR TO HAVE THE SITUATION WELL IN HAND...
SO NO UPDATES NEEDED THIS MORNING.

&&

.LONG TERM...
MONDAY NIGHT THROUGH FRIDAY...
ASIDE FROM A FEW LINGERING SHOWERS/TSTMS OVER ZONE 24 MONDAY
EVENING...WE SHOULD BE IN FOR A NICE...DRY AND SEASONABLY MILD WEEK
WX-WISE. NOT READY TO BUY INTO NEXT TROUGH BEING FORECAST BY LAST
COUPLE OF GFS RUNS. JUST SEEMS LIKE IT IS TOO EARLY IN THE SEASON TO
HAVE THIS STRONG OF A TROUGH DROP DOWN THIS FAR S. PREFER THE EURO/
UKMET SOLUTIONS OF A MUCH FARTHER N TROUGH LATER THIS WEEK. WILL
THEREFORE KEEP EXTENDED DRY...WITH NEAR NORMAL TEMPS.

&&

.AVIATION...
SEPTEMBER 15 1710 UTC (SEPTEMBER 15 1010 MST)

WINDS ALONG THE LOWER COLORADO RIVER VALLEY HAVE INCREASED DURING
THE LAST SEVERAL HOURS WITH CONSIDERABLE LOW-LEVEL MOISTURE
ADVECTION. IN FACT...DEW POINTS HAVE SURGED INTO THE 70S AT KNYL AND
EVEN AS FAR WEST AS KIPL BY 17Z. SOUNDINGS FROM 1Y7 THIS MORNING
HAVE SHOWN PRECIP WATER INCREASED TO 1.33 INCHES AND MODELS HAVING A
HARD TIME KEEPING UP WITH THIS RAPID INCREASE. TAFS WILL SHOW A BIT
OF AN INCREASE IN CU/TCU AND SOMEWHAT LOWER CLOUD BASES. NOT VERY
CONFIDENT WITH MENTIONING TSRA AT ANY OF THE TERMINALS AT THIS
TIME...BUT WE COULD SEE SOME OUTFLOW BOUNDARIES MOVE INTO THE PHOENIX
AREA AFTER 01Z. LOOK FOR BETTER TSTM CHANCES SUNDAY INTO MONDAY.

SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SEPTEMBER 15 1305 UTC (SEPTEMBER 15 0605 MST)

INCREASED MOISTURE...MOSTLY ALOFT...WILL LEAD TO A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT...INCREASING TO A CHANCE
SUNDAY MAINLY EAST OF THE LOWER COLORADO RIVER VALLEY. AN UPPER LOW
ALONG THE WEST COAST WILL BEGIN TO ENTER SOUTHERN CALIFORNIA SUNDAY
NIGHT AND MOVE ACROSS SOUTHERN NEVADA AND ARIZONA MONDAY AND MONDAY
NIGHT. BREEZY TO WINDY CONDITIONS CAN BE EXPECTED IN SOUTHEAST
CALIFORNIA SUNDAY EVENING WITH BREEZY CONDITIONS REDEVELOPING MONDAY
AFTERNOON...MAINLY IN SOUTH-CENTRAL ARIZONA. THE CHANCE FOR SHOWERS
AND THUNDERSTORMS WILL CONTINUE SUNDAY NIGHT...MAINLY EAST OF THE
LOWER COLORADO RIVER VALLEY...AND DECREASE FROM WEST TO EAST DURING
THE DAY MONDAY AS MUCH DRIER AIR MOVES IN. TEMPERATURES WILL BE ON A
DOWNTREND TODAY THROUGH MONDAY WITH LITTLE CHANGE TUESDAY THROUGH
WEDNESDAY. DURING THE LATTER PART OF NEXT WEEK...A LOW PRESSURE
SYSTEM IS ANTICIPATED TO DROP SOUTHWARD OVER THE WEST COAST STATES
AND SHOULD BRING SOME ADDITIONAL COOLING AND STRONGER WINDS. THERE
IS STILL A FAIR AMOUNT OF UNCERTAINTY WITH THE TRACK AND INTENSITY
OF THE SYSTEM AND THUS FORECAST TRENDS ARE CONSERVATIVE.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

SHORT TERM...ESTLE
LONG TERM...ESTLE
AVIATION...SIPPLE
FIRE WX...AJ
Hazardous weather outlook, Sep 15, 5:45 AM MST, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
545 AM MST SAT SEP 15 2007

AZZ022>024-027-028-161400-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
545 AM MST SAT SEP 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA AND SOUTH-CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON
AND EVENING. THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAIN...STRONG
AND GUSTY WINDS...HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS IS EXPECTED
SUNDAY AND MONDAY. THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY
RAIN...STRONG AND GUSTY WINDS...HAIL AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING.  DRY WEATHER WILL RETURN TUESDAY THROUGH FRIDAY.

AZZ021-026-161400-
WEST CENTRAL DESERTS-SOUTHWEST DESERTS-
545 AM MST SAT SEP 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON
AND EVENING. THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAIN...STRONG
AND GUSTY WINDS...HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS IS EXPECTED
SUNDAY AND MONDAY. THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAIN...
STRONG AND GUSTY WINDS...HAIL AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING.  DRY WEATHER WILL RETURN TUESDAY THROUGH FRIDAY.

AZZ020-025-CAZ031-161400-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
LOWER COLORADO RIVER VALLEY CA-
545 AM MST SAT SEP 15 2007 /545 AM PDT SAT SEP 15 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA AND EXTREME
SOUTHEAST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON
AND EVENING. THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAIN...STRONG
AND GUSTY WINDS...HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY AND
SUNDAY NIGHT. THE SHOWERS AND THUNDERSTORMS COULD PRODUCE BRIEF
HEAVY RAIN...GUSTY WINDS...HAIL AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING. DRY WEATHER WILL RETURN MONDAY THROUGH FRIDAY.

CAZ030-032-033-161400-
JOSHUA TREE NATIONAL PARK-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
545 AM PDT SAT SEP 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON
AND EVENING. THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAIN...STRONG
AND GUSTY WINDS...HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY AND
SUNDAY NIGHT. THE SHOWERS AND THUNDERSTORMS COULD PRODUCE BRIEF
HEAVY RAIN...GUSTY WINDS...HAIL AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING. DRY WEATHER WILL RETURN MONDAY THROUGH FRIDAY.

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 12:51 PM MSTSevere Thunderstorm WarningPSRMaricopa39 min
Sep 15, 1:53 PM MSTSevere Thunderstorm WarningPSRMaricopa67 min
Sep 15, 2:24 PM MSTSevere Thunderstorm WarningPSRMaricopa66 min
Sep 15, 2:39 PM MSTSevere Thunderstorm WarningPSRMaricopa66 min
Sep 15, 2:45 PM MSTFlash Flood WarningPSRMaricopa3 hr
Sep 15, 2:54 PM MSTSevere Thunderstorm WarningPSRMaricopa51 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.